Drug related deaths spike in Hamilton County

Tommy Farmer/Tennessee Bureau of Investigation via AP / This undated photo provided by the Tennessee Bureau of Investigation shows fake Oxycodone pills that are actually fentanyl that were seized and submitted to bureau crime labs.
Tommy Farmer/Tennessee Bureau of Investigation via AP / This undated photo provided by the Tennessee Bureau of Investigation shows fake Oxycodone pills that are actually fentanyl that were seized and submitted to bureau crime labs.

Note: This story was updated on April 5 to correct the number of suspected nonfatal overdose-related emergency department visits in 2022.

Hamilton County saw a record number of suspected drug-related deaths in 2022, with the synthetic opioid fentanyl contributing to 73% of those fatalities, according to a new report from the county health department.

Drugs killed an estimated 226 people in the county last year, according to the Hamilton County Health Department's Drug Overdose Surveillance Report, released Monday. That's up from 176 suspected fatal overdose deaths reported in the county in 2021.

Megan Sloan, epidemiologist at the department, presented the findings during a Regional Health Council meeting Monday, saying that of those deaths involving fentanyl, the drug could be used by itself or alongside other substances.

The highest concentration of suspected overdose deaths occurred in the 37421 ZIP code around East Brainerd, according to the report.

Julie Cain, a forensic specialist for the county medical examiner, said during Monday's meeting that fentanyl is the main cause of death across the medical examiner's investigations, exceeding all violent crimes and traffic accidents. The county medical examiner's office investigates deaths due to non-natural causes.

(READ MORE: Hamilton County expects to receive $1.5 million for opioid abatement, remediation)

"We're seeing it (fentanyl) mixed with anything and everything," Cain said. "We're seeing it mixed with cocaine, we're seeing it mixed with meth, we're seeing it mixed with xylazine -- which is that new animal tranquilizer."

Xylazine is a non-opioid veterinary tranquilizer not approved for human use. It has been linked to an increasing number of overdose deaths nationwide -- concentrated initially in the Northeast and now spreading -- in the evolving substance use and overdose crisis, according to the National Institute on Drug Abuse website.

"People exposed to xylazine often knowingly or unknowingly used it in combination with other drugs, particularly illicit fentanyl," according to the website. "Research has shown xylazine is often added to illicit opioids, including fentanyl, and people report using xylazine-containing fentanyl to lengthen its euphoric effects."

Cain said mixing xylazine with fentanyl is particularly problematic because the opioid overdose reversal drug naloxone is not effective against the tranquilizer.

"If they're taking it mixed, sometimes it won't stop the process and they end up overdosing," she said.

(READ MORE: Hamilton County legislative priorities include overdose deaths, growing Hispanic student population)

The number of suspected nonfatal overdose-related emergency department visits also increased from 1,051 in 2021 to 2,010 in 2022, according to data compiled by the health department.

Those figures include all overdose incidents that took place in Hamilton County or that occurred at a Hamilton County hospital, including people who normally reside in other counties, epidemiologist Sloan said.

The majority of those nonfatal overdoses were a result of opioids, she said, with a much smaller percentage resulting from other drugs such as stimulants or sedatives.

"I chose to include non-resident visits to our hospitals to more accurately reflect the magnitude of suspected overdoses as well as the strain on our hospital system," Sloan said. "This number is only the number of overdose-related visits to the emergency room, meaning that suspected overdoses who either refuse medical treatment or refuse transport to the hospital are not included in this number."

The full report is available on the health department's website under the "overdose prevention" tab of the community health section.

Contact Elizabeth Fite at efite@timesfreepress.com or 423-757-6673.